Definitely see if you can chat with a dietitian - they are the ones most qualified to help you get good nutrition when you have little appetite.
One thing to keep an eye on is how much you are drinking --- it's really easy to get dehydrated when you aren't feeling well, and it's easy to unconsciously avoid drinking when you don't want anything in your stomach. Adequate hydration can actually help to increase your appetite.
Ensure or other meal replacement drinks (even Carnation Instant Breakfast) can be a way to get nutrient-rich calories in when you don't feel like eating.
Snacking on mixed nuts and berries (throw in some dark chocolate chips if you want more sweet) can help. Full fat yogurt can be mixed with whatever strikes your fancy, to give you a sweet taste along with nutrition. I found that baby dill pickles actually helped increase my appetite, without being too filling themselves. If you're low on protein, then slices of cooked chicken or pork drizzled with some warmed-up marmalade tastes good and isn't overly heavy.
Hope you're feeling better soon!
Fitness Minutes: (32,485)
21,077 6/13/13 3:33 A
There are other nut butters you can get. If this continues, even in an on/off capacity, then I suppose it might be helpful to have a meal replacement like Ensure or Fortisip on hand for those occasions.
Perhaps talking with your Dr or Registered Dietitian may help (I peeked at your SparkPage and noted you are gluten intolerant, on medication re pre-diabetes and have allergies.)
Edited by: SLIMMERKIWI at: 6/13/2013 (03:38)
Fitness Minutes: (68)
7 6/13/13 12:40 A
Thanks all for the replies. These are expected side effects as my body adjusts. I've finished my first month of the medication and it's the same. Thw nausea (from rapid weight loss which btw has seized) is gone but my apetite indefinitely has changed. I used to eat 4-5 times a day and now 2-3 times a day. They're not heavy meals but sometimes I wonder if it's not enough calories since my foods are light.
Are there other snacks (similar to peanut butter) that would be filling? I've noticed I leave all the salts and spice flavors for main meals and am more likely to eat something sweet inbetween now. Peanut butter with apples sounds appealing but if variety is possible, that would be nice
Since it doesn't happen often, I wouldn't become overly concerned about this. As your body adjusts to the medication, you will probably feel better. I would talk to your doctor and you may benefit from using a multivitamin-mineral supplement right now (Centrum, One-a-Day, similar store brand, etc).
As far as the "grossness" of foods---only you know what sounds good and you could tolerate. Just because I think it sounds good---doesn't mean it will to you. So...what sounds good for a snack: yogurt, milk and cereal, piece of watermelon???
Becky SP Registered Dietitian Nutritionist
Fitness Minutes: (14,204)
9,583 6/6/13 5:42 P
Is this an expected side effect? Have you mentioned this issue to the prescribing physician, or your pharmacist?
Assuming you've got all your medical bases covered... I'd recommend trying to look at "food as medicine" as well. You take your medicine for your health; you also have to EAT for your HEALTH.
Use this opportunity to remove the "junk" foods from your life - those things that provide calories but no real quality nutrition. Since you're not hungry anyways.... it's a great time to break any bad habits you may have.
Now on towards eating! Look at your "daily minimum requirements" and come up with some foods that you CAN eat (i.e. even if you aren't salivating at the prospect, at least they aren't making you nauseous), that will work towards fulfilling your daily minimums. Maybe eggs are repulsive right now - what about toast and peanut butter? Maybe the smell of a mango would make you run, gagging... what about a pear or a banana? Maybe the texture of whole grain bread is feeling like a real turn-off... what about some simple plain steamed rice?
Create your menu based on your body's need for nutrition. Doesn't matter if you aren't hungry, you still need your protein, fat, iron, calcium, etc..... !!! Don't consider food to be optional. It's important.
Fitness Minutes: (68)
7 6/6/13 4:03 P
Hey all! I've been having an issue of losing my appetite recently after starting medication.
I don't lose it all the time and it doesn't happen too often. I'm worried because some days when this happens, I end up eating less than 1000 calories. I won't feel FULL, but I won't be hungry. If I think of food i could eat, I feel disgusted in the thought of the taste.
What are some ways I can work around this? Are there any foods I could eat that won't feel "gross" if I'm not hungry?
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkTeams, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.